New Mexico, 2016High Wind in New Mexico, March 29, 2016
March 29, 2016 · NWS EPZ · 1 event in 1 county or zone
A strong upper low was located over Utah with southwest flow across the Borderland. A surface low and associated cold front moved across the region with wind gusts to 85 mph reported at San Augustin Pass as front passed.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low was located over Utah with southwest flow across the Borderland. A surface low and associated cold front moved across the region with wind gusts to 85 mph reported at San Augustin Pass as front passed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 29, 3:12 AM MST, 9 hours 48 minutes earlier.
Area forecast discussion, Mar 29, 3:12 AM MST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
412 AM MDT TUE MAR 29 2016
.SYNOPSIS...
VERY WINDY DAY TODAY WITH CONSIDERABLE BLOWING DUST AS A PACIFIC
STORM SYSTEM MOVES OVER THE GREAT BASIN. THE SURFACE COOL FRONT
WILL SWEEP THROUGH THIS EVENING...ALLOWING WINDS TO DIMINISH SOME
AND THE BLOWING DUST TO END. THE STORM WILL LIFT OUT OVER THE
GREAT PLAINS WEDNESDAY. EXPECT BREEZY WINDS AGAIN ON WEDNESDAY
THEN DIMINISHING BY EVENING. TEMPERATURES WILL COOL DOWN TO BELOW
NORMAL WEDNESDAY THROUGH SATURDAY. NEXT WEATHER SYSTEM IS UPPER
LOW THAT DROPS DOWN OVER THE MEXICAN SONORAN DESERT FRIDAY. THIS
WILL BRING CLOUDS TO THE AREA ALONG WITH A SLIGHT CHANCE OF
SHOWERS FRIDAY AND SATURDAY MORNING. THIS STORM MOVES OVER CENTRAL
TEXAS SATURDAY NIGHT...ALLOWING SKIES TO CLEAR. CLEAR SKIES WILL
RULE FOR THE WEEKEND AS TEMPERATURES WARM BACK UP WELL ABOVE
NORMAL.
&&
.DISCUSSION...
PACIFIC WINTER STORM NOW CENTERED OVER NEVADA WITH UPPER LOW.
SURFACE FRONT APPEARS TO BE INTO WESTERN ARIZONA. CONSIDERABLE
HIGHER LEVEL MOISTURE MOVING TOWARD BAJA PENINSULA AND WILL GET
SCOOPED INTO THE UPPER LOW THROUGH THIS AFTERNOON. WINDS/DUST
STILL LOOK ON SCHEDULE. WILL KEEP ALL ADV/WARNINGS AS IS...BUT
WILL ALSO ADD BLOWING DUST ADVISORY TO DESERT AREAS WEST OF LAS
CRUCES (LUNA...HIDALGO COS). STRONG MID LEVEL WINDS AND STRONG LEE
SIDE CYCLOGENESIS OVER EASTERN COLORADO WILL CAUSE THE STRONG
WINDS THIS AFTERNOON. SURFACE GRADIENT LOOKS TIGHTEST OVER SW NEW
MEXICO (ADVISORY WINDS MAY APPROACH WARNING CRITERIA)...AND
WEAKEST OVER HUDSPETH COUNTY WHERE WINDS REMAIN SUB ADVISORY. EAST
SLOPES OF MOUNTAINS REMAIN IN WARNING...BUT MAY NOT SEE THE 50-60
MPH WIND GUSTS UNTIL AFTER DARK TONIGHT. INCREASING CLOUDS WILL
HAMPER MIXING HEIGHTS SOME...HELPING WINDS REMAIN MOSTLY IN
ADVISORY CATEGORY.
UPPER LOW EJECTS OUT OVER THE GREAT PLAINS WEDNESDAY WITHIN LARGE
POSITIVELY TILTED TROUGH. MODERATE SURFACE GRADIENT STILL PERSISTS
WEDNESDAY SO EXPECT BREEZY TO WINDY CONDITIONS. BLOWING DUST
SHOULD NOT BE FACTOR IN COOL ADVECTION BEHIND THE FRONT (WHICH
MOVES THROUGH THIS AFTERNOON AND EVENING. TEMPERATURES WILL FALL
TO JUST BELOW NORMAL WEDNESDAY AND REMAIN THERE THROUGH SATURDAY.
FRIDAY AND SATURDAY...MODELS STILL SHOWING CUT OFF LOW FORMING IN
THE BASE OF THE UPPER TROUGH AND CLOSING OFF JUST SOUTH OF
ARIZONA. THE LOW WILL THEN TRACK ACROSS NORTHERN MEXICO FRIDAY AND
THEN OVER CENTRAL TEXAS SATURDAY. WITH THIS PATTERN THE PATH OF
THE UPPER LOW IS CRITICAL. GFS PERHAPS A BIT FURTHER NORTH AGAIN
SO POPS LOOK WARRANTED EVERYWHERE...THOUGH BEST CHANCES WILL BE IN
THE SOUTH NEAR THE MEXICAN BORDER. CHANCES WILL BE MOSTLY EAST OF
EL PASO SATURDAY AS THE STORM EXITS. ECMWF LOOKS A BIT FASTER AND
WOULD SHOW CHANCE OF RAIN DONE BY FRIDAY EVENING.
SUNDAY AND MONDAY...RETURN TO QUICK WARMUP AS UPPER RIDGE BUILDS
IN OVER THE AREA BEHIND THE EXITING UPPER LOW. TEMPERATURES BACK
WELL ABOVE NORMAL.
&&
.AVIATION...VALID 29/12Z-30/12Z...
VFR CONDS EXPECTED THROUGH MUCH OF THE PERIOD...WITH SCT-BKN250.
WINDS WILL INCREASE TO 25-35G45KTS BETWEEN 18-02Z. AREAS OF 3SM
BLDU ACROSS MOST OF THE DESERT AREAS. LOCAL 1/2SM BLDU POSSIBLE
OVER THE DESERT WEST OF LAS CRUCES. WINDS DMSHG AFT 02Z AND BLDU
SHOULD END.
&&
.FIRE WEATHER...
A STRONG UPPER LOW OVER THE GREAT BASIN WILL SPREAD STRONG WINDS
AND BLOWING DUST TO THE ZONES THIS AFTERNOON. CRITICAL FIRE
WEATHER CONDITIONS TODAY WITH RED FLAG WARNING CONTINUING. BREEZY
WINDS AGAIN ON WEDNESDAY BUT CONDITIONS JUST SHY OF RED FLAG AS
MIN RH'S RISE SOME AND WINDS JUST NEAR THE THRESHOLD. TEMPERATURES
WILL FALL BELOW NORMAL WEDNESDAY THROUGH SATURDAY. NEXT STORM
SYSTEM WILL MOVE ACROSS NORTHERN MEXICO FRIDAY AND
SATURDAY...BRINGING A SLIGHT CHANCE OF SHOWERS AND HIGH ELEVATION
LIGHT SNOW. SKIES CLEAR AND TEMPERATURES WARM BACK UP ABOVE NORMAL
SUNDAY AND MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 79 54 70 45 / 0 0 0 0
SIERRA BLANCA 81 46 72 40 / 0 0 0 0
LAS CRUCES 77 43 67 37 / 0 0 0 0
ALAMOGORDO 77 45 67 38 / 0 0 0 0
CLOUDCROFT 54 33 45 26 / 0 0 0 0
TRUTH OR CONSEQUENCES 78 42 65 38 / 0 0 0 0
SILVER CITY 64 39 58 33 / 0 0 0 0
DEMING 78 39 64 35 / 0 0 0 0
LORDSBURG 76 36 63 32 / 0 0 0 0
WEST EL PASO METRO 79 52 70 46 / 0 0 0 0
DELL CITY 81 43 71 37 / 0 0 0 0
FORT HANCOCK 83 49 75 44 / 0 0 0 0
LOMA LINDA 74 51 67 42 / 0 0 0 0
FABENS 81 47 72 42 / 0 0 0 0
SANTA TERESA 78 46 69 41 / 0 0 0 0
WHITE SANDS HQ 77 49 67 42 / 0 0 0 0
JORNADA RANGE 78 34 66 31 / 0 0 0 0
HATCH 79 39 67 35 / 0 0 0 0
COLUMBUS 81 40 69 36 / 0 0 0 0
OROGRANDE 78 51 68 43 / 0 0 0 0
MAYHILL 63 38 55 31 / 0 0 0 0
MESCALERO 63 34 55 28 / 0 0 0 0
TIMBERON 64 38 54 33 / 0 0 0 0
WINSTON 67 24 57 23 / 0 0 0 0
HILLSBORO 72 40 63 33 / 0 0 0 0
SPACEPORT 76 35 65 33 / 0 0 0 0
LAKE ROBERTS 63 29 56 22 / 0 0 0 0
HURLEY 66 37 59 31 / 0 0 0 0
CLIFF 70 26 61 25 / 0 0 0 0
MULE CREEK 66 25 59 22 / 0 0 0 0
FAYWOOD 68 39 61 33 / 0 0 0 0
ANIMAS 73 38 66 35 / 0 0 0 0
HACHITA 78 35 67 32 / 0 0 0 0
ANTELOPE WELLS 77 38 66 35 / 0 0 0 0
CLOVERDALE 68 41 64 35 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM NOON TODAY TO 6 AM MDT WEDNESDAY FOR
NMZ408-413-416.
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
NMZ111>113.
WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
NMZ402>407-409>412-414-415-417.
BLOWING DUST ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING
FOR NMZ404-405-407.
TX...HIGH WIND WARNING FROM NOON TODAY TO 6 AM MDT WEDNESDAY FOR
TXZ419-420.
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
TXZ055-056.
WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
TXZ418.
&&
99/99/17Hazardous weather outlook, Mar 29, 3:44 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
444 AM MDT TUE MAR 29 2016
NMZ402-403-408-414>416-301215-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
444 AM MDT TUE MAR 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.
.DAY ONE...TODAY AND TONIGHT.
STRONG WINDS OF 25 TO 40 MPH THIS AFTERNOON AND EVENING. SOME
GUSTS TO 60 MPH POSSIBLE ALONG EAST SLOPES OF MOUNTAINS. STRONG
CROSS WINDS WILL CREATE HANDLING PROBLEMS FOR VEHICLES. LOCAL
AREAS OF BLOWING DUST COULD REDUCE VISIBILITIES TO ONE MILE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
BREEZY WEDNESDAY. CHANCE OF SHOWERS FRIDAY. SNOW LEVEL FALLING TO
AROUND 8000 FEET WITH SOME LIGHT SNOW POSSIBLE ABOVE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NMZ401-404>407-409>413-417-TXZ418>424-301215-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-
SOUTHWEST DESERT/MIMBRES BASIN-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
444 AM MDT TUE MAR 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
STRONG WINDS OF 25 TO 40 MPH THIS AFTERNOON AND EVENING. SOME
GUSTS TO 60 MPH POSSIBLE ALONG EAST SLOPES OF MOUNTAINS. STRONG
CROSS WINDS WILL CREATE HANDLING PROBLEMS FOR VEHICLES. WIDESPREAD
AREAS OF BLOWING DUST WITH VISIBILITIES BELOW THREE MILES. LOCAL
VISIBILITIES COULD FALL TO BELOW ONE MILE...MAINLY WEST OF LAS
CRUCES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
BREEZY WINDS WEDNESDAY WITH A FEW AREAS OF LIGHT BLOWING DUST.
CHANCE OF SHOWERS FRIDAY AND SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HEFNER
High Wind, Southern Tularosa Basin
- When
- March 29, 1:00 PM MST to 10:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
A peak wind gust of 85 mph was reported at San Augustin Pass. Other reported gusts included 73 mph at Emre on the White Sands Missile Range and 62 mph at the White Sands Missile Range Museum.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, March 29 to 30, 201644 events
- Hail and Lightning Strikes in Florida, March 29 to 30, 20163 injured · $5,000 · 1 in hail · 4 events
- High Surf in Hawaii, March 29 to 31, 201612 events
- Winter Storm and Winter Weather in Colorado, March 29 to 30, 20169 events
- Hail in Nebraska, March 29, 20161 in hail · 9 events
- High Wind in New Mexico, March 29, 201659 kt wind · 8 events
- Coastal Flood and Hail in Louisiana, March 29 to 31, 20161.25 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20165 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20163 events
- Heavy Snow in Idaho, March 29 to 30, 20162 events
- High Wind in Texas, March 29 to 30, 201656 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 29, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626061.